Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 132, NWS Tallahassee, FL

May 31, 2016Bay County, Calhoun County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2016, 2:42 PM CDT for Bay County, Calhoun County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 2:42 PM CDT (19:42 UTC)
Expired
May 31, 2016, 3:15 PM CDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bay County, FL, Calhoun County, FL

The radar

The Eglin Afb radar (KEVX), 65 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS52 KTAE 311942
SVRTAE
FLC005-013-312015-
/O.NEW.KTAE.SV.W.0132.160531T1942Z-160531T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHWESTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 315 PM CDT

* AT 242 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
  BLOUNTSTOWN...MOVING EAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SCOTTS FERRY...CLARKSVILLE...FRINK AND ABE SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3036 8539 3049 8538 3045 8510 3025 8514
TIME...MOT...LOC 1942Z 280DEG 7KT 3040 8531 

HAIL...1.00IN
WIND...60MPH
 
$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:33 PM CDT, 9 minutes earlier.

Area forecast discussion, May 31, 2:33 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
333 PM EDT TUE MAY 31 2016

.NEAR TERM [Through Tonight]...
Isolated thunderstorms have developed along various mesoscale
boundaries, and will continue to increase to become scattered to
numerous by mid to late afternoon. The exception will be across
portions of south GA, say around Albany, where a drier boundary
layer should limit updraft strength and persistence. A few storms
could briefly become marginally severe with gusty winds and hail.
Otherwise the storms will dissipate by sunset. Areas of fog will
develop across FL and the Valdosta area, where there will be the
best juxtaposition of a moist boundary layer and a dry mid layer.

.SHORT TERM [Wednesday Through Thursday Night]...
Upper ridging will continue to strengthen over the southeast
through the short term, with a continuation of summer-like
conditions. With an active seabreeze each afternoon, expecting
scattered showers and thunderstorms each afternoon and evening.
The limiting factor, however, continues to be dry mid-level air
which will act to prevent more numerous storm coverage. Above
normal temperatures are expected through the period, with high
temperatures several degrees above normal at nearly all sites.
High temperatures will reach well into the mid 90s inland, and
upper 90s possible on Thursday with slightly cooler near the
coast after the seabreeze moves inland. Low temperatures area-wide
in the low 70s.

.LONG TERM [Friday Through Tuesday]...
Summer like conditions and the seabreeze are expected to continue
into the weekend. A front will pass into the southeastern states in
the later parts of the weekend and will contribute to increasing
PoPs on Sunday and Monday. Models are in disagreement regarding how
they handle the front on Tuesday. The GFS sinks the front south of
the area early in the morning, while the ECMWF has the front
lingering across the southern portion of the area until dropping
south late Tuesday night. In either case, drier conditions are to be
expected once the front passes. Early in the period, high
temperatures will reach into the mid 90s across parts of the area.
As cloud cover and precipitation begin to increase ahead of the
front, the high temperatures will moderate to the upper 80s and
lower 90s on Sunday.

&&

.AVIATION [Through 18Z Wednesday]...
Isolated TSRA as of 17z will become scattered to numerous by mid
afternoon across NW FL, SE AL, and along the GA-FL border FL. Few
TSRA are expected around KABY where the airmass is drier. Storms
will end by sunset. The latest NWP guidance consensus indicates a
good chance of fog around KTLH and KECP late tonight and early
Wednesday, which is similar to what occurred this morning. We have
introduced MVFR Vis, but if this trend continues we may need to
downgrade to IFR levels in subsequent TAF packages.

&&

.MARINE...
Light winds are expected over the next several days, with seas
less than 2 feet. Winds up to 10 knots are expected each afternoon
near the coast with the afternoon sea breeze.

&&

.FIRE WEATHER...
There are no fire weather concerns.

&&

.HYDROLOGY...
Isolated to scattered storms are expected over the next few days.
Though spotty heavy rain totals are possible, coverage will not be
widespread enough to result in any flood concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  95  70  97  72 /  10  20  10  10  10
Panama City   75  86  73  87  74 /  10  10   0  10   0
Dothan        69  95  70  96  71 /  10  20  20  10  10
Albany        70  95  71  96  72 /  10  20  30  20  20
Valdosta      70  95  70  96  71 /  10  30  20  30  20
Cross City    71  93  70  95  71 /  10  20  10  20  10
Apalachicola  73  85  72  88  73 /   0  10   0  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fournier
SHORT TERM...Bennett/Godsey
LONG TERM...King/Godsey
AVIATION...Fournier
MARINE...Godsey
FIRE WEATHER...Barry
HYDROLOGY...Godsey

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:24 PM CDTSevere Thunderstorm WarningTAEBay, Washington23 min
May 31, 1:47 PM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington28 min
May 31, 4:39 PM CDTSpecial Weather StatementTAELeon36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.